Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 

 

Algebraic structures determined by 3 by 3 matrix geometry


Author: Martin E. Walter
Journal: Proc. Amer. Math. Soc. 131 (2003), 2129-2131
MSC (2000): Primary 46L89, 43A35; Secondary 43A40, 43A30
Published electronically: December 30, 2002
MathSciNet review: 1963763
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Using a ``3 by 3 matrix trick'' we show that multiplication (an algebraic structure) in a $C$*-algebra ${\mathcal{A}}$ is determined by the geometry of the $C$*-algebra of the 3 by 3 matrices with entries from ${\mathcal{A}}$, $M_{3} ({\mathcal{A}})$. This is an example of an algebra-geometry duality which, we claim, has applications.


References [Enhancements On Off] (What's this?)

  • 1. Raúl E. Curto and Lawrence A. Fialkow, Solution of the truncated complex moment problem for flat data, Mem. Amer. Math. Soc. 119 (1996), no. 568, x+52. MR 1303090, 10.1090/memo/0568
  • 2. Kenneth R. Davidson, Nest algebras, Pitman Research Notes in Mathematics Series, vol. 191, Longman Scientific & Technical, Harlow; copublished in the United States with John Wiley & Sons, Inc., New York, 1988. Triangular forms for operator algebras on Hilbert space. MR 972978
  • 3. Jacques Dixmier, Les 𝐶*-algèbres et leurs représentations, Cahiers Scientifiques, Fasc. XXIX, Gauthier-Villars & Cie, Éditeur-Imprimeur, Paris, 1964 (French). MR 0171173
  • 4. Jacques Dixmier, Les algèbres d’opérateurs dans l’espace hilbertien (algèbres de von Neumann), Gauthier-Villars Éditeur, Paris, 1969 (French). Deuxième édition, revue et augmentée; Cahiers Scientifiques, Fasc. XXV. MR 0352996
  • 5. Edwin Hewitt and Kenneth A. Ross, Abstract harmonic analysis. Vol. I: Structure of topological groups. Integration theory, group representations, Die Grundlehren der mathematischen Wissenschaften, Bd. 115, Academic Press, Inc., Publishers, New York; Springer-Verlag, Berlin-Göttingen-Heidelberg, 1963. MR 0156915
  • 6. Edwin Hewitt and Kenneth A. Ross, Abstract harmonic analysis. Vol. II: Structure and analysis for compact groups. Analysis on locally compact Abelian groups, Die Grundlehren der mathematischen Wissenschaften, Band 152, Springer-Verlag, New York-Berlin, 1970. MR 0262773
  • 7. Richard V. Kadison and John R. Ringrose, Fundamentals of the theory of operator algebras. Vol. II, Graduate Studies in Mathematics, vol. 16, American Mathematical Society, Providence, RI, 1997. Advanced theory; Corrected reprint of the 1986 original. MR 1468230
  • 8. Ju. L. Šmul′jan, An operator Hellinger integral, Mat. Sb. (N.S.) 49 (91) (1959), 381–430 (Russian). MR 0121662
  • 9. Masamichi Takesaki, Theory of operator algebras. I, Springer-Verlag, New York-Heidelberg, 1979. MR 548728
  • 10. Martin E. Walter, Duality theory for nonabelian locally compact groups, Symposia Mathematica, Vol. XXII (Convegno sull’Analisi Armonica e Spazi di Funzioni su Gruppi Localmente Compatti, INDAM, Rome, 1976) Academic Press, London, 1977, pp. 47–59. MR 0486297
  • 11. Martin E. Walter, Semigroups of positive definite functions and related topics, Harmonic analysis and hypergroups (Delhi, 1995) Trends Math., Birkhäuser Boston, Boston, MA, 1998, pp. 215–226. MR 1616255
  • 12. -, An algebra-geometry duality, (provisional title) in preparation.

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2000): 46L89, 43A35, 43A40, 43A30

Retrieve articles in all journals with MSC (2000): 46L89, 43A35, 43A40, 43A30


Additional Information

Martin E. Walter
Affiliation: Department of Mathematics, Campus Box 395, University of Colorado, Boulder, Colorado 80309
Email: walter@euclid.colorado.edu

DOI: http://dx.doi.org/10.1090/S0002-9939-02-06849-1
Keywords: $C^{\ast }$-algebra, convolution, completely bounded, duality, Fourier-Stieltjes algebra, locally compact group, positive definite function, matrix entry, unitary representation
Received by editor(s): July 15, 2001
Received by editor(s) in revised form: February 10, 2002
Published electronically: December 30, 2002
Dedicated: Dedicated to Masamichi and Kyoko Takesaki and the memory of Yuki
Communicated by: David R. Larson
Article copyright: © Copyright 2002 American Mathematical Society